Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 21, 2003, 5:37 AM CDT for 4 counties in Indiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:37 AM CDT (10:37 UTC)
- Expired
- Jul 21, 2003, 7:30 AM CDT
- In force
- 113 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 70 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 211040
FFWLOT
INC073-089-111-127-211230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
537 AM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JASPER COUNTY IN NORTHWEST INDIANA
LAKE COUNTY IN NORTHWEST INDIANA
NEWTON COUNTY IN NORTHWEST INDIANA
PORTER COUNTY IN NORTHWEST INDIANA
* UNTIL 730 AM CDT
* AT 537 AM CDT...REPORTS FROM LAW ENFORCEMENT AND THE PUBLIC
INDICATED FLOODING WAS OCCURRING IN MANY AREAS OF NORTHWEST INDIANA.
WHILE THE RAIN IS IN THE PROCESS OF ENDING FLOODING NEAR RIVERS AND
STREAMS AS WELL AS LOW LYING AREAS AND SOME URBAN AREAS WILL
CONTINUE THIS MORNING.
* THE TOWNS OF VALPARAISO...ST. JOHN...SCHERERVILLE...RENSSELAER...
MUNSTER AND CROWN POINT ARE IN THE AREA OF THE FLOODING. THIS
CONTINUES THE FLASH FLOOD WARNING ISSUED EARLIER THIS MORNING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.
LAT...LON 4165 8752 4147 8694 4085 8700 4088 8754
4131 8753
$$
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:30 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 21, 4:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 430 AM CDT MON JUL 21 2003 PUBLIC DISCUSSION FOR 4 AM ZONES... SURFACE ANALYSIS SHOWS THE FRONT STILL NORTHWEST OF THE FORECAST AREA OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE FRONT WILL MOVE SOUTHEAST OF THE FORECAST AREA THIS AFTERNOON. THIS WAS DETERMINED USING THE ETA TIMING OF THE SURFACE AND 850 MB EQUIVALENT POTENTIAL TEMPERATURE GRADIENT. THE 500 MB WAVE WILL STILL BE OVER NORTHEAST ILLINOIS TODAY AND THERE IS STILL LOTS OF LOW LEVEL MOISTURE IN THE ATMOSPHERE. THE CLEAR SKIES THIS MORNING WILL GIVE WAY TO CUMULUS THIS AFTERNOON AS THE EARTH HEATS UP AND INSTABILITY INCREASES. WILL ALSO ADD A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON. BECAUSE OF THE INSTABILITY. THE 500 MB WAVE WILL MOVE TO THE EAST BEGINNING ON WEDNESDAY FROM THE AVN MODEL FORECASTS. WILL KEEP THE CURRENT COOL TEMPERATURE OF HIGHS AND LOWS THROUGH WEDNESDAY. THEN FOR THURSDAY AND FRIDAY EXPECT WARMER TEMPERATURE FOR THE HIGHS AND LOWS. CHI...NONE WHW
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 10 hours 2 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-
HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.
A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY
THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Local storm report, Jul 21, 2:46 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
246 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM SHERIDAN IL WIND DAMAGE
07/21/03 LASALLE WIDE SPREAD WIND
DAMATE REPORTED IN
TOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 21, 3:10 AM CDT, 2 hours 27 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ019- ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039- INZ001-INZ002-INZ010-INZ011-INZ019-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 310 AM CDT MON JUL 21 2003 ILZ003>006-008-010>012-019-211000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 780. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...DE KALB...KANE...LAKE...LA SALLE...LEE...MCHENRY... OGLE...WINNEBAGO... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB... DIXON...LA SALLE...OREGON...ROCKFORD...WAUKEGAN...WOODSTOCK... ILZ013-014-020>023-032-033-039-INZ001-002-010-011-019-211000- 500 AM CDT (500 AM EST) MONDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANKAKEE...KENDALL... LIVINGSTON...WILL... IN INDIANA: BENTON...JASPER...LAKE IN...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...CHICAGO...FOWLER...GARY... GIBSON CITY...JOLIET...KANKAKEE...MOROCCO...MORRIS... NAPERVILLE...PONTIAC...RENSSELAER...VALPARAISO...WATSEKA... YORKVILLE...
Local storm report, Jul 21, 3:22 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM JOLIET IL FLOOD
07/21/03 WILL MINOR STREET AND PARKING LOT
FLOODING ACROSS
JOLIETS WEST SIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 21, 3:41 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
341 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM BURBANK IL 60 MPH TSTM GUST
07/20/03 COOK REPORTED BY HAM RADIO
OPERATOR.
0608 PM HOMETOWN IL WIND DAMAGE
07/20/03 COOK WIND GUST TO 60 MPH
WITH MODERATE TREE
LIMBS DOWN. REPORTED BY
STORM SPOTTER.
0612 PM EVERGREEN PARK IL WIND DAMAGE
07/20/03 COOK A FEW TREES DOWN. ONE
TREE UPROOTED AND FELL
ONTO HOUSE. REPORTED BY
MEDIA.
0615 PM WOODRIDGE IL WIND DAMAGE
07/20/03 DUPAGE WIND GUSTS 50-60 MPH
WITH LIMBS DOWN ON
BRENTWOOD CT. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1015 PM LONG GROVE IL .75 INCH HAIL
07/20/03 LAKE REPORTED BY STORM
SPOTTER.
1034 PM KANKAKEE IL 1.75 INCH HAIL
07/20/03 KANKAKEE
1050 PM PALATINE IL 1 INCH HAIL
07/20/03 COOK REPORTED BY EMERGENCY
MANAGEMENT.
1052 PM ARLINGTON HGTS IL .75 INCH HAIL
07/20/03 COOK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1052 PM DES PLAINES IL .75 INCH HAIL
07/20/03 COOK REPORTED BY PUBLIC.
1113 PM LINCOLNWOOD IL .75 INCH HAIL
07/20/03 COOK LINCOLN AVE. COVERED
LIGHTLY WITH PENNY SIZE
HAIL FOR 10 MIN.
REPORTED BY STORM
SPOTTER.
1250 AM LANSING IL 1 INCH HAIL
07/21/03 COOK REPORTED BY PUBLIC.
0104 AM RENSSELAER IN .88 INCH HAIL
07/21/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0122 AM UNKN IL WIND DAMAGE
07/21/03 LEE TRANSFORMERS, TREE
LIMBS, POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 AM ASHTON IL WIND DAMAGE
07/21/03 LEE ROOF/STRUCTURAL DAMAGE
AND WINDS UP TO 75 MPH.
REPORTED BY STORM
SPOTTER.
0131 AM WHEATFIELD IN 1.75 INCH HAIL
07/21/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0214 AM SANDWICH IL 64 MPH TSTM GUST
07/21/03 DEKALB REPORTED BY HAM RADIO
OPERATOR.
0230 AM DYER IN FLOOD
07/21/03 LAKE HOUSE FLOODING IN DYER,
ST. JOHN, AND
SCHERERVILLE. RTE. 41
AND RTE. 30 CLOSED WITH
3 TO 4 FEET OF WATER ON
ROADS. REPORTED BY
EMERGENCY MANAGEMENT.
0240 AM SHERIDAN IL WIND DAMAGE
07/21/03 LASALLE WIDE SPREAD WIND
DAMATE REPORTED IN
TOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 AM JOLIET IL FLOOD
07/21/03 WILL MINOR STREET FLOODING
AND PARKING LOT
FLOODING ACROSS
JOLIETS WEST SIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 21, 3:53 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 353 AM CDT MON JUL 21 2003 ILZ013-014-020>023-032-033-039-211000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 780. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANKAKEE...KENDALL... LIVINGSTON...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...GIBSON CITY...JOLIET... KANKAKEE...MORRIS...NAPERVILLE...PONTIAC...WATSEKA...YORKVILLE... INZ001-002-010-011-019-211000- SEVERE THUNDERSTORM WATCH 780 REMAINS VALID UNTIL 500 AM CDT (500 AM EST) MONDAY FOR THE FOLLOWING COUNTIES: IN INDIANA: BENTON...JASPER...LAKE IN...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...FOWLER...GARY...MOROCCO... RENSSELAER...VALPARAISO...
Local storm report, Jul 21, 4:10 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
410 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM NEW LENOX IL WIND DAMAGE
07/21/03 WILL 2 LARGE TREES DOWN DUE
TO WIND. ONE FELL ON
CAR TRAPPING WOMAN BUT
NO INJURIES.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 42 min |
| Jul 20, 11:37 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 38 min |
| Jul 21, 12:50 AM CDT | Severe Thunderstorm Warning | LOT | Jasper | 25 min |
| Jul 21, 2:45 AM CDT | Flash Flood Warning | LOT | Jasper, Lake, Newton, Porter | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.